Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 15, 2020, 5:32 PM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 5:32 PM CDT (22:32 UTC)
- Expired
- May 15, 2020, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Glasscock County, TX, Howard County, TX, Midland County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 66 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2781 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WGUS54 KMAF 152232
FFWMAF
TXC173-227-329-383-461-160130-
/O.NEW.KMAF.FF.W.0014.200515T2232Z-200516T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
532 PM CDT Fri May 15 2020
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Glasscock County in western Texas...
Southeastern Midland County in western Texas...
Northern Reagan County in western Texas...
South central Howard County in western Texas...
Northeastern Upton County in western Texas...
* Until 830 PM CDT.
* At 531 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across Glasscock County into Reagan County. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Garden City, Forsan, Saint Lawrence, Stiles and Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3218 10130 3126 10127 3138 10176 3194 10192
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
748
WGUS74 KMAF 152356
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
656 PM CDT Fri May 15 2020
TXC173-227-329-383-461-160130-
/O.CON.KMAF.FF.W.0014.000000T0000Z-200516T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-Midland TX-Reagan TX-Howard TX-Upton TX-
656 PM CDT Fri May 15 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
GLASSCOCK...SOUTHEASTERN MIDLAND...NORTHERN REAGAN...SOUTH CENTRAL
HOWARD AND NORTHEASTERN UPTON COUNTIES...
At 655 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain continue over Garden City. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Garden City, Forsan, Saint Lawrence, Stiles and Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3218 10130 3126 10127 3138 10176 3194 10192
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 1:33 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 15, 1:33 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 133 PM CDT Fri May 15 2020 .DISCUSSION... A shortwave trough moving across Nrn Mexico and Southern NM today will move into W TX during the evening. This trough will pass east overnight with high pressure building in behind it. The next upper low hits the West Coast Sunday with the backside of this low moving down across Srn CA Tuesday before lifting NE across the Great Basin Wednesday. With the low moving so far north it will have little impact on the area other than helping to displace the ridge somewhat. Temperatures Saturday and Sunday will remain near to slightly above normal in the 80s with 90s for the usual warm places. On Monday temperatures increase into the 90s nearly area wide and remain above normal through the rest of the week. Lows will also be warmer than normal and generally in the 60s. Thunderstorms fired early over Brewster county before noon and grew quickly but have since leveled off. Looking at storms for the eastern 2/3rds of the area through tonight with development on the dryline. There is possibility of severe storms this afternoon and evening... there is an enhanced risk in effect for the NE Permian Basin with a slight risk east of a Seminole... Pyote... to Alpine line. Large hail and damaging wind should be the main threats but locally heavy rain will also be possible. Cape and lapse rates look favorable for severe weather... cannot rule out an isolated weak tornado but shear looks limited. These storms will be moving east overnight and should be gone from the area by 12z Saturday. Long range models develop some low probability of storms mid week but coverage looks random... for the most part the coming week looks dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 61 85 62 86 / 60 10 0 10 Carlsbad 56 93 60 91 / 10 0 0 0 Dryden 64 96 68 91 / 60 0 0 10 Fort Stockton 60 94 64 88 / 50 0 0 0 Guadalupe Pass 60 84 57 84 / 10 0 0 10 Hobbs 54 87 58 88 / 10 0 0 0 Marfa 47 89 51 88 / 10 0 0 10 Midland Intl Airport 60 88 63 89 / 40 0 0 0 Odessa 60 88 63 89 / 40 0 0 0 Wink 58 92 62 92 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/72
Hazardous weather outlook, May 15, 1:32 PM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CDT Fri May 15 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 132 PM CDT Fri May 15 2020 /1232 PM MDT Fri May 15 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible this afternoon and evening across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Large damaging hail and damaging winds, localized flooding, and cloud to ground lightning are the main concerns. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by this afternoon across the Permian Basin, Lower Trans Pecos and Big Bend Region of west Texas. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 15, 5:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
508 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM NON-TSTM WND GST 1 SSE LOMAX 32.11N 101.63W
05/15/2020 M68 MPH Howard TX MESONET
&&
MATTHEW.D.JOHNSONLocal storm report, May 15, 5:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
514 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD STANTON 32.13N 101.79W
05/15/2020 MARTIN TX LAW ENFORCEMENT
4 STALLED CARS
&&
MATTHEW.D.JOHNSONLocal storm report, May 15, 5:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
519 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
MATTHEW.D.JOHNSONSpecial weather statement, May 15, 5:26 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
526 PM CDT Fri May 15 2020
TXZ063-070-152315-
Reagan TX-Glasscock TX-
526 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHERN REAGAN COUNTIES UNTIL 615 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Garden City, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Stiles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3138 10160 3162 10172 3174 10135 3163 10127
3160 10127
TIME...MOT...LOC 2226Z 216DEG 16KT 3159 10155
84Special weather statement, May 15, 5:29 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 529 PM CDT Fri May 15 2020 TXZ061-062-152315- Midland TX-Ector TX- 529 PM CDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 615 PM CDT... At 528 PM CDT, Doppler radar was tracking outflow associated with a strong thunderstorm near Midland International Air and Space Port, or 7 miles south of Midland, moving south at 15 mph. Wind gusts up to 50 mph will be possible with this storm along with blowing dust and reduced visibility. Locations impacted include... Midland, Midland International Air and Space Port, Warfield, Cotton Flat and Skywest Airport. This includes Interstate 20 between mile markers 123 and 131. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3196 10225 3191 10194 3166 10191 3167 10234 TIME...MOT...LOC 2228Z 010DEG 13KT 3190 10214 84
Special weather statement, May 15, 5:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Fri May 15 2020
TXZ047-048-052-053-152315-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
532 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL...SOUTHWESTERN
SCURRY...SOUTHEASTERN BORDEN AND HOWARD COUNTIES UNTIL 615 PM CDT...
At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near J B Thomas Reservoir to near Lomax.
Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Lomax, Colorado City
Airport, J B Thomas Reservoir, Luther, Westbrook, Vincent, Knapp,
Cuthbert, Big Spring Country Club, Dunn, Big Spring McMahon-Wrinkle
Airpark, Knott, Ira and Elbow.
This includes Interstate 20 between mile markers 164 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3257 10083 3210 10113 3209 10169 3242 10168
3271 10124
TIME...MOT...LOC 2231Z 290DEG 25KT 3260 10120 3215 10156
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| May 14, 8:02 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| May 15, 11:56 AM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| May 15, 1:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| May 15, 2:18 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| May 15, 2:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 15, 2:34 PM CDT | Special Weather Statement | MAF | Dawson | 26 min |
| May 15, 2:35 PM CDT | Special Weather Statement | MAF | Glasscock | 25 min |
| May 15, 2:40 PM CDT | Special Weather Statement | MAF | Martin | 35 min |
| May 15, 2:48 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 57 min |
| May 15, 2:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Martin | 40 min |
| May 15, 3:00 PM CDT | Special Weather Statement | MAF | Andrews | 30 min |
| May 15, 3:04 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 15, 3:12 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 15, 3:23 PM CDT | Special Weather Statement | MAF | Andrews | 37 min |
| May 15, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 82 min |
| May 15, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 66 min |
| May 15, 3:25 PM CDT | Special Weather Statement | MAF | Ector | 50 min |
| May 15, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 64 min |
| May 15, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 15, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 15, 3:30 PM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| May 15, 3:32 PM CDT | Special Weather Statement | MAF | Crane | 58 min |
| May 15, 3:36 PM CDT | Special Weather Statement | MAF | Andrews | 39 min |
| May 15, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 53 min |
| May 15, 3:46 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| May 15, 3:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 59 min |
| May 15, 3:48 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 15, 3:50 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 3:53 PM CDT | Flash Flood Warning | MAF | Andrews, Borden, Dawson, Gaines, Martin | 3 hr |
| May 15, 4:14 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 15, 4:28 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| May 15, 4:31 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 15, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Glasscock, Howard, Martin, Midland | 59 min |
| May 15, 4:33 PM CDT | Flash Flood Warning | MAF | Andrews, Glasscock, Howard, Martin, Midland | 6 hr |
| May 15, 4:36 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 15, 4:36 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 15, 4:41 PM CDT | Special Weather Statement | MAF | Scurry | 49 min |
| May 15, 4:47 PM CDT | Special Weather Statement | MAF | Andrews | 43 min |
| May 15, 4:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 38 min |
| May 15, 5:01 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 15, 5:03 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 15, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 30 min |
| May 15, 5:26 PM CDT | Special Weather Statement | MAF | Reagan | 49 min |
| May 15, 5:29 PM CDT | Special Weather Statement | MAF | Midland | 46 min |
| May 15, 5:32 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| May 15, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 54 min |
| May 15, 5:51 PM CDT | Special Weather Statement | MAF | Ector | 54 min |
| May 15, 5:58 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| May 15, 6:04 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 56 min |
| May 15, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 6:45 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.